Medications are prescribed to help us, but that doesn’t mean they can never be dangerous. Drug interactions, overdoses, and unintended side effects are incredibly common. Last October, the Journal of the American Medical Association (JAMA) published an analysis of 60 emergency rooms across the country and found surprising data: Almost 96 percent of emergency room visits by patients ages 65 and older were for medication harm from drugs being used therapeutically!
Clearly, we can cut way down on emergency room visits, and keep ourselves safer, by exercising caution with prescription medications. And the JAMA research indicates that we should focus more closely on three types of medication in particular.
Anticoagulants. Anticoagulants, or blood thinners, can be lifesaving medications for people at risk of blood clots, stroke, and heart attacks. But the medications can have unintended side effects, and cause about 20 percent of emergency room visits in patients over 65.
Anticoagulants can interfere with other medications, so discuss all of your prescriptions with your doctor if you are prescribed anticoagulants. Blood thinners can also increase your risk of serious bleeding if you’re in any kind of accident, and in less common cases can cause gastrointestinal bleeding.
Diabetes medications. Diabetes medications were the second most problematic drug in the JAMA study, leading to 11 percent of emergency room visits. While these drugs are intended for the very important purpose of controlling your blood sugar levels, everyone responds differently according to diet. So in conjunction with using your diabetes medication as prescribed, discuss healthy dietary practices with your doctor to prevent dangerous blood sugar spikes and crashes.
Over-the-counter medications. Even though they are sold without a prescription, over the counter medications can still be harmful if used inappropriately. Nonsteroidal anti-inflammatory drugs, non-opioid analgesics, antihistamines, and cough and cold medications are responsible for about 10 percent of emergency room visits for all age groups.
These medications can cause dizziness that leads to falls, and sometimes raise blood pressure, cause headaches, and trigger chest pain. Accidental overdose can happen when a patient takes more than one over-the-counter medication that contains the same ingredient, so be careful about mixing medicines.
And of course, the best way to prevent overdoses and unintended effects from medication is to confer closely with your doctor or pharmacist. Ask questions about prescriptions when in doubt, and don’t hesitate to pick up the phone and call for advice about drug interactions before taking over the counter medications.